What happens if you overdose on sleeping pills? Many misconceptions about overdosing and sleeping pills can confuse the issue for many people.
Avoid Sleeping Pill Overdosing
An overdose on sleeping pills happens when you take more than the number of pills prescribed or directed, which leads to unwanted side effects. Before you start taking any type of sleeping pills, be sure you are clear on the dosage from your doctor. It is also wise to talk to your doctor about any concerns regarding overdose, becoming addicted to pills or combining pills with other drugs.
Be careful of what you combine with sleeping pills. Alcohol should never be used with sleeping pills. Other prescription medications may have adverse effects when taken with sedatives. When used as directed, however, sleeping pills can be an effective and safe way to temporarily treat sleeping problems. Yet, if an overdose occurs and you are concerned or in pain, it's important to seek medical attention.
Here are a few of the facts about sleeping pills:
More Is Not Better
Sleeping pills typically last six to seven hours and are not intended to make you sleep forever. In addition, taking more pills than the amount intended does not make you sleep longer or better. The likelihood is you'll end up feeling daytime fatigue and other adverse side effects, rather than getting a good night's rest.
An Overdose Can Have Serious Consequences
Sleeping pills are safe for many people when taken as directed, but when combined with other substances or taken without medical guidance, an overdose can possibly lead to death and may be a sign of suicidal tendencies. An overdose is never a good idea, as this action can lead to medical complications, including liver failure and brain damage.
Sleeping Pills Do Not Cure Insomnia
Sleeping pills do not treat the causes of insomnia; they are simply a means to help a person relax and fall asleep. Because many people don't seek other treatment or find effective options, they can become addicted on using sleeping pills as a way to fall asleep. While they may initially work as a sleep aid, overtime people can become overly reliant on sleeping pills. Also, taking additional pills to try and sleep does not work. Like many drugs, sleeping pills tend to lose their effectiveness after a period of time. Talk to your doctor about these concerns and your progress to end insomnia.
Overdose Side Effects
A sleeping pill overdose is a serious problem that requires immediate medical attention. Something you might notice include nausea, lasting drowsiness, and difficulty thinking or concentrating. Here are some more side effects from overdosing on sleeping pills:
- Difficulty breathing
- Slurred speech
- Upset stomach and vomiting
- Tremors and seizures
Treating an Overdose
If you suspect you have overdosed on sleeping pills or have a loved one who you are concerned about, call for emergency medical attention, see your doctor or visit the emergency room. Be honest about the amount of pills that have been taken and don't wait if you are worried. Also, if you are going to visit the hospital, make sure someone else drives you, as the sleeping pills will inhibit your ability to drive. If you need additional help contact the American Association of Poison Control Centers at 1-800-222-1222.